Alert archive / South Dakota / Flash Flood Warnings in 2001

Flash Flood Warning 5, NWS Aberdeen, SD

July 15, 2001Corson County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Jul 15, 2001, 10:11 PM MDT for Corson County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2001, 10:11 PM MDT (04:11 UTC)
Expired
Jul 16, 2001, 1:15 AM MDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Corson County, SD

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 160416
FFWABR
SDC031-160715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1011 PM MDT SUN JUL 15 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 115 AM MDT

* AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL WAS OCCURRING OVER THE WARNED AREA.

DOPPLER RADAR HAS ESTIMATED UP TO 3 INCHES OF RAIN HAS FALLEN OVER 
THE LAST TWO HOURS ACROSS WESTERN CORSON COUNTY WEST OF HIGHWAY 65. 
THIS AREA HAS ALREADY RECEIVED HEAVY RAIN EARLIER TODAY AND LAST 
NIGHT.  

ADDITIONAL THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER WESTERN SOUTH 
DAKOTA LATE TONIGHT AND MOVE INTO THIS AREA. THIS WILL MEAN THE 
POSSIBILITY FOR ADDITIONAL HEAVY RAIN AND FLOODING THROUGHOUT THE 
NIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY 
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

EXCESSIVE RUNOFF FROM THIESE THUNDERSTORMS WILL CAUSE FLASH FLOODING 
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS AND RANCHLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

$$

FAUCETTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 7:40 PM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 15, 7:40 PM MDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT SUN JUL 15 2001

WATER VAPOR IMAGERY CLEARLY SHOWS NEXT MID LEVEL SHORT WAVE LOCATED
FROM EASTERN MT SOUTH INTO SW SD AND WESTERN NE. AHEAD OF THIS WAVE
CONVECTION HAS DEVELOPED MAINLY ACROSS NW SD...BUT SOME ISOLATED
ACTIVITY HAS BEEN NOTED OVER PARTS OF WESTERN NE INTO SW SD. EVNG
UPPER AIR SHOWED A PWAT OF ABOUT 1.5 INCHES AT ABR WHILE EARLIER
GOES SOUNDINGS SHOWED 1.5 TO 2 INCHES ACROSS CENTRAL SD. SOME DEW
POINT POOLING WAS NOTED EARLIER ACROSS FAR NORTHERN SD. STORMS
YESTERDAY AND LAST NIGHT PRODUCED FROM 4 TO 8 INCHES OF RAIN...
ESTIMATED FROM WSR-88DS...ACROSS NORTH CENTRAL SD AND ADDITIONAL
RAINS THIS EVNG HAVE LEAD TO SOME MINOR FLOODING IN CORSON COUNTY.
HIGH WBZ HEIGHTS AND LITTLE SHEAR HAS REDUCED LIKELIHOOD OF SEVERE
WEATHER WITH THESE STORMS...BUT HEAVY RAIN STILL POSSIBLE WITH ANY
STORMS THAT DEVELOP. AS THE SHORT WAVE MOVES INTO THE REGION WE
SHOULD SEE LOWER LVL FLOW BACK ENOUGH TO DRAW MORE LOW/MID LVL MSTR
INTO THE REGION...MAINLY THE CENTRAL PORTIONS OF THE STATE.

GIVEN PREVIOUS DAYS RAINS AND POSSIBILITY OF STORMS REDEVELOPING
ACROSS CENTRAL SD WILL MAINTAIN FFA THROUGH THE EARLY MRNG HOURS FOR
CENTRAL AND NORTH CENTRAL SD. WILL NEED TO UPDATE ZONES TO CHANGE
TIMING FOR EASTERN CONVECTION TONIGHT AS IT APPEARS I#T WILL BE LATER
AND WILL BACK OFF HEAVY RAIN WORDING EAST.

.ABR...FLASH FLOOD WATCH TONIGHT ZONES 003>005...009...010...015>017
       ...033>037...045...048...051.

FAUCETTE

In the hours before

Local storm report, Jul 15, 6:40 PM MDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
740 PM CDT SUN JUL 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    WALKER                    SD   FLOOD
07/15/01   CORSON                         WATER REPORTED OVER A
                                          COUNTY ROAD NORTH OF WALKER
                                          AND MCLAUGHLIN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:27 PM MDTSevere Thunderstorm WarningABRStanley48 min
Jul 16, 12:10 AM MDTSevere Thunderstorm WarningABRCorson50 min
Jul 16, 1:15 AM MDTFlash Flood WarningABRCorson3 hr
Jul 16, 1:38 AM MDTSevere Thunderstorm WarningABRCampbell37 min
Jul 16, 2:08 AM MDTSevere Thunderstorm WarningABRMcPherson67 min

Nearby

Flash Flood Warnings in South Dakota, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.